Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 12, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Mar 11, 2003, 1:51 PM EST for Dare County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 11, 2003, 1:51 PM EST (18:51 UTC)
- Expired
- Mar 11, 2003, 2:30 PM EST
- In force
- 39 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Dare County, NC
The radar
The Morehead City radar (KMHX), 128 km from the middle of the area, began a volume at 18:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 6.9 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1114 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 347 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
161 WUUS52 KMHX 111851 SVRMHX NCC055-111930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 151 PM EST TUE MAR 11 2003 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OUTER BANKS DARE COUNTY IN EASTERN NORTH CAROLINA * UNTIL 230 PM EST * AT 151 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF HATTERAS VILLAGE...OR ABOUT 6 MILES NORTHEAST OF OCRACOKE...MOVING NORTHEAST AT 45 MPH. WINDS IN EXCESS OF 60 MPH AND SMALL HAIL ARE LIKELY WITH THIS STORM. * THE SEVERE THUNDERSTORM WILL BE NEAR... HATTERAS VILLAGE AROUND 205 PM EST FRISCO AROUND 210 PM EST BUXTON AROUND 215 PM EST AVON AROUND 220 PM EST IF YOU ARE IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY STRUCTURE UNTIL IT PASSES. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE. LAT...LON 3526 7581 3513 7570 3527 7532 3547 7544 5 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 11, 9:45 AM EST, 4 hours 6 minutes earlier.
Area forecast discussion, Mar 11, 9:45 AM EST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 945 AM EST TUE MAR 11 2003 CONVECTION DEVELOPING FAIRLY RAPIDLY THIS MORNING AS MID LEVEL SHORT WAVE SLIDES OVER THE REGION. RUC APPEARS TO HAVE A GOOD HANDLE ON THIS FEATURE WHILE 06Z GFS APPEARS TO BE A BIT UNDER DONE. SOME THUNDER ALSO NOTED ACROSS FAR SE NC. DEW POINTS HOWEVER REMAIN FAIRLY LOW AND THIS MAY LIMIT INITIAL EXTENT OF PCPN SHIELD UNTIL LOW LEVEL WINDS BECOME MORE EASTERLY THROUGH THE DAY AND BEGIN TO ADVECT MORE LOW LEVEL MSTR INTO THE AREA. BUT THIS MAY BE TOO LATE AS WAVE IS MOVING FAIRLY QUICKLY. UPPER JET STREAK BARELY NOTICEABLE IN SATELLITE IMAGERY MOVING ACROSS ERN TN INTO WRN NC. WITH THE PASSAGE OF THIS JET STREAK BY EARLY EVENING AND MOVEMENT OF THE MID LEVEL WAVE TO THE EAST...BEST CHANCE FOR PCPN SHOULD END. HAVE UPDATED TO INCREASE SKY COVER AND POPS MANY AREAS AND ADD ISOLD THUNDER TO SRN COASTAL SECTIONS. MAY NEED TO UPDATE AGAIN LATER THIS MORNING IF PCPN SHIELD BECOME MORE WIDESPREAD AND/OR THUNDER CREEPS FARTHER WEST. .MARINE: COASTAL TROUGH IS CONTINUING TO DEEPEN...AS A RESULT SE FLOW HAS INCREASED OVER COASTAL WATERS. SEAS AT FPSN ARE NEAR 5 FEET. WILL INCREASED WINDS AND SEAS THIS AFTN WITH SCEC CONDITIONS ...ESPECIALLY OVER SOUTHERN WATERS. REMAINDER OF FCST LOOKS GOOD FOR NOW. .MARINE...NONE. MLF/RAP
Hazardous weather outlook, Mar 11, 5:34 AM EST, 8 hours 17 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-111230- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 534 AM EST TUE MAR 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CTC
In the hours before
Special weather statement, Mar 11, 10:11 AM EST, 3 hours 40 minutes before
NCZ090>092-098-111630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC NC 1011 AM EST TUE MAR 11 2003 ...THUNDERSTORMS WITH SMALL HAIL POSSIBLE... SOME WIDELY SCATTERED THUNDERSTORMS WERE DEVELOPING OVER THE SOUTHERN AND INLAND AREAS THIS MORNING. AREAS SOUTH AND WEST OF A LINE FROM KINSTON TO JACKSONVILLE MAY SEE SOME PEA SIZED HAIL FROM THE THUNDERSTORMS. AREAS OVER SOUTHERN DUPLIN COUNTY...FROM KENANSVILLE SOUTH TO WALLACE WILL HAVE THE BEST CHANCE OF RECEIVING THE SMALL HAIL. HEAVY RAIN AND WINDS GUSTS TO 30 MPH WILL ALSO BE POSSIBLE. RF
Special weather statement, Mar 11, 11:30 AM EST, 2 hours 21 minutes before
NCZ090-111715- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1130 AM EST TUE MAR 11 2003 ...STRONG THUNDERSTORMS WILL AFFECT DUPLIN COUNTY UNTIL 1215 PM EST... AT 1130 AM EST...THERE WERE STRONG THUNDERSTORMS OVER WARSAW...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR KENANSVILLE AT 1140 AM EST...KORNEGAY AT NOON EST...ALBERTSON AT 1205 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE MAGNOLIA AND POTTERS HILL. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RF
Special weather statement, Mar 11, 12:17 PM EST, 1 hour 34 minutes before
NCZ093-094-111800- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1217 PM EST TUE MAR 11 2003 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL 100 PM EST... AT 1217 PM EST...THERE WERE STRONG THUNDERSTORMS 6 MILES NORTHWEST OF HAVELOCK...MOVING NORTHEAST AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR ARAPAHOE...AND...MINNESOTT BEACH AT 1230 PM EST...MERRITT... AND...ORIENTAL AT 1245 PM EST...PAMLICO AT 1250 PM EST... WHORTONSVILLE...AND...FLORENCE AT 1255 PM EST. WIND GUSTS OF 30 TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RF
Special weather statement, Mar 11, 12:50 PM EST, 1 hour 1 minute before
NCZ093-094-111845- SPECIAL WEATHER STATEMENT...FOR STRONG THUNDERSTORMS NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1250 PM EST TUE MAR 11 2003 ...STRONG THUNDERSTORMS WILL AFFECT CRAVEN AND PAMLICO COUNTIES UNTIL 145 PM EST... AT 1250 PM EST...THERE WERE STRONG THUNDERSTORMS 9 MILES NORTHWEST OF HAVELOCK...MOVING EAST AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR NEUSE FOREST AT 1255 PM EST...ARAPAHOE AT 105 PM EST...MINNESOTT BEACH AT 110 PM EST...ORIENTAL AT 120 PM EST...PAMLICO AT 125 PM EST. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CATFISH LAKE... CHERRY POINT...JAMES CITY...MERRITT...RIVERDALE AND WHORTONSVILLE. WIND GUSTS OF 40 TO 50 MPH CAN BE EXPECTED WITH THESE STORMS. STAY TUNED TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA OUTLETS FOR FURTHER UPDATES ON THE WEATHER SITUATION ACROSS THE AREA. RF
Local storm report, Mar 11, 1:08 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
108 PM EST TUE MAR 11 2003
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0105 PM CEDAR ISLAND NC 60 MPH TSTM GUST
03/11/03 CARTERETThe office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 12:46 PM EST | Severe Thunderstorm Warning | MHX | Carteret | 44 min |
| Mar 11, 12:57 PM EST | Special Marine Warning | MHX | 63 min | |
| Mar 11, 1:12 PM EST | Severe Thunderstorm Warning | MHX | Hyde | 33 min |
| Mar 11, 1:54 PM EST | Special Marine Warning | MHX | 66 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.